T Nation

LIPOKINETIX in news again

Supplement linked to seven cases of liver damage

By Amy Norton

NEW YORK, Mar 18 (Reuters Health) - A supplement touted for weight loss appears to have caused severe liver toxicity in seven healthy people who developed symptoms within 3 months of starting the product, US researchers reported Monday.

Last November, the US Food and Drug Administration (FDA) warned consumers to stop using the supplement, called LipoKinetix, after receiving reports of liver injury and liver failure among people using the product. The agency also told the supplement’s manufacturer–Syntrax, of Cape Girardeau, Missouri–to take it off the market.

In the new report, researchers from the FDA and Cedars-Sinai Medical Center in Los Angeles, California, describe seven patients who developed liver inflammation between July and December 2000--including one who developed liver failure.

All of the patients recovered spontaneously after stopping LipoKinetix, and none was taking prescription or over-the-counter drugs, according to Dr. Joya T. Favreau and colleagues.

Their report was released Monday on the Web site of the Annals of Internal Medicine (www.annals.org), ahead of its April 16 publication in the journal’s print edition.

Five of the patients came to Cedars-Sinai with symptoms of acute hepatitis, such as abdominal pain and fatigue. The researchers describe one case in detail, a 20-year-old woman who developed symptoms such as fever, abdominal pain and jaundice--a yellowing of the skin. Tests revealed breakdown in the liver tissue. The patient had been taking LipoKinetix for 2 weeks when she sought medical care.

The two other cases had been reported to the FDA’s MedWatch program. These two patients were bodybuilders who sought medical attention 9 to 12 weeks after starting LipoKinetix.

According to the researchers, it is unclear how the supplement could be toxic to the liver, as none of the individual substances in the product are known to have such effects. They speculate that an interaction between the various ingredients could be to blame.

LipoKinetix contains norephedrine, a stimulant found in some diet aids that has been linked to such serious effects as heart attack and stroke. Other ingredients include caffeine and yohimbine–a product derived from tree bark that has been linked to nausea, vomiting, abdominal pain and other symptoms, Favreau’s team reports.

These seven cases highlight the larger issue of whether it is time to put tighter regulations on the dietary supplement industry, according to an editorial accompanying the report.

Unlike the prescription drug industry, supplement manufacturers do not have to show the FDA their products are safe and effective before putting them on the market, nor are they required to report adverse events to the agency, point out Drs. James D. Lewis and Brian L. Strom of the University of Pennsylvania in Philadelphia.

"Perhaps the time has come to hold the manufacturers of any product with a health claim to the same standards as the pharmaceutical industry," the editorialists write.

For now, however, consumers should discuss their supplement use with their doctors, and doctors should remember that patients might not mention such products when they are asked about medication use, Lewis told Reuters Health.

“This is particularly important as we become aware of how supplements can interact with prescription medications,” he said, citing as an example St. John’s wort, which can dull the effectiveness of certain prescription drugs.

“One other important thing for people to remember,” Lewis added, “is that ‘all natural’ does not necessarily mean something is safe. There are many poisons that exist naturally… The consumer should maintain a cautious level of skepticism.”

SOURCE: Annals of Internal Medicine 2002;136:590-595, 616-618.

I agree 100% The thing is you see all kinds of ads that certain products promise to do miracles for you and there is no one realy checking these pruducts out. If the FDA were involved it might screen out the bad apple. And we the consumer would be spending are money that at least we would know is legit!

I think they have the wrong product listed. Although they say LipoKinetix, the ingredients listed in the article are from AdipoKinetix. LipoKinetix was basically AdipoKinetix plus Ursinic(sp) Acid A.K.A. DNP. DNP is one of the ingredients in dynamite. In the body, DNP raises body core temperature, hence thermogenesis. The problem, is that it is easy to overdose on DNP. Your body core temp can elevate over 105 degrees. Your organs, especially the liver, are succeptable to damage at that point. Couple that with the hepatoxic properties of DNP, and you have a dangerous product. I agree that there needs to be safegaurds on what to sell, but with over 400 supplement and vitamin companies, and thousands of products, these easily escape the FDA, until major problems arise. I would like to see the supplement industry collectively self-regulate themselves to FDA standards, instead of having some pudgy, corrupt Congressmen decide what we can take. -The Starkdog

Wait…you mean it as only SEVEN people? I thought when people were talking about Lipok and the liver, it would be widespread or something. But seven?

These guys are in trouble for sticking in a banned and dangerous ingredient and not putting it on the label. They care a lot about their customers, huh? Fuck Syntrax and the rat who runs it. Let’em burn in the fire they started.

Dave, what banned ingredient is that? I had not heard that about them.

usnic acid, is it not?